Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The big slice phenomena in M-embedded and L-embedded spaces

Author: Ginés López Pérez
Journal: Proc. Amer. Math. Soc. 134 (2006), 273-282
MSC (2000): Primary 46B20, 46B22
Published electronically: August 15, 2005
MathSciNet review: 2170568
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We obtain sufficient conditions on an M-embedded or L-embedded space so that every nonempty relatively weakly open subset of its unit ball has norm diameter 2. We prove that, up to renorming, this holds for every Banach space containing $c_0$ and, as a consequence, for every proper M-ideal. The result obtained for L-embedded spaces can be applied to show that the above property is satisfied for every predual of an atomless real JBW*-triple. As a consequence, a characterization of the Radon-Nikodym property is obtained in this setting, showing that a predual of a real JBW*-triple E verifies the Radon-Nikodym property if, and only if, E is the $l_{\infty}$-sum of real type I triple factors.

References [Enhancements On Off] (What's this?)

  • 1. T. Andô. On the predual of $H^{\infty}$. Commentationes Mathematicae. Special volume in honour of W. Orlicz. (1978), 33-40. MR 0504151 (80c:46063)
  • 2. T. Barton and G. Godefroy. Remarks on the predual of a JB*-triple. J. London Math. Soc. (2) 34, (1986), 300-304. MR 0856513 (87i:46047)
  • 3. J. Becerra and G. López. Relatively weakly open subsets of the unit ball in functions spaces. Preprint.
  • 4. J. Becerra, G. López, A. Peralta and A. Rodríguez. Relatively weakly open sets in closed balls of Banach spaces, and real JB$^*$-triples of finite rank. Mat. Ann. 330, (2004), 45-58. MR 2091678 (2005f:46128)
  • 5. J. Becerra, G. López and A. Rodríguez. Relatively weakly open sets in closed balls of $C^*$-algebras. J. London Math. Soc. (2) 68, (2003), 753-761. MR 2010009 (2004i:46082)
  • 6. Bor-Luh Lin, Pei-Kee Lin and S. L. Troyanski. Characterizations of denting points. Proc. Amer. Math. Soc. 102, (1988), 526-528. MR 0928972 (89e:46016)
  • 7. Cho-Ho Chu. On the Radon-Nikodym property in Jordan algebras. Glasgow Math. J. 24, (1983), 185-189. MR 0706149 (84i:46070)
  • 8. Cho-Ho Chu and B. Iochum. Remarks on the Radon-Nikodym property in Jordan triples. Proc. Amer. Math. Soc. 99, (1987), no. 3, 462-464. MR 0875381 (88a:46080)
  • 9. Cho-Ho Chu. A note on scattered C*-algebras and the Radon-Nikodym property. J. London Math. Soc. 24, (1981), 533-536. MR 0635884 (82k:46086)
  • 10. R. Deville, G. Godefroy and V. Zizler. Smoothness and renormings in Banach spaces. Pitman Monographs and Surveys in Pure and Applied Math. 64, 1993. MR 1211634 (94d:46012)
  • 11. Y. Friedman and B. Russo. Structure of the predual of a JBW*-triple. J. Reine Angew. Math. 356, (1985), 67-89. MR 0779376 (86f:46073)
  • 12. P. Harmand, D. Werner and W. Werner. M-Ideals in Banach spaces and Banach algebras. Lecture Notes in Math, 1547, Springer-Verlag, Berlin, 1993. MR 1238713 (94k:46022)
  • 13. Z. Hu and M. A. Smith. On the extremal structure of the unit balls of Banach spaces of weakly continuous functions and their duals. Trans. Amer. Math. Soc. 349, (1997), 1901-1918. MR 1407701 (97h:46054)
  • 14. J. M. Isidro, W. Kaup, and A. Rodríguez. On real forms of $JB^*$-triples. Manuscripta Math. 86, (1995), 311-335. MR 1323795 (96a:46121)
  • 15. W. Kaup. A Riemann mapping theorem for bounded symmetric domains in complex Banach spaces. Math. Z. 183, (1983), 503-529. MR 0710768 (85c:46040)
  • 16. W. Kaup. On real Cartan factors. Manuscripta Math. 92, (1997), 191-222. MR 1428648 (97m:46109)
  • 17. D. Li. Espaces L-facteurs de leurs biduaux: bonne disposition, meilleure approximation et Propriété de Radon-Nikodym. Quart. J. Math. Oxford (2), 38, (1987), 229-243. MR 0891618 (88h:46024)
  • 18. J. Martínez and A. M. Peralta. Separate weak$^*$-continuity of the triple product in dual real $JB^*$-triples. Math. Z. 234, 635-646. MR 1778403 (2001h:46123)
  • 19. A. Moreno and A. Rodríguez. On the Zel'manovian classification of prime $JB^*$-triples. J. Algebra 226, (2000), 577-613. MR 1749905 (2001c:46122)
  • 20. O. Nygaard and D. Werner. Slices in the unit ball of a uniform algebra. Archiv Math. 76, (2001), 441-444. MR 1831500 (2002e:46057)
  • 21. A. Peralta and L. L. Stachó. Atomic decomposition of real JBW$^*$-triples. Quart. J. Math. 52, (2001), 79-87. MR 1820904 (2001m:46154)
  • 22. D. Werner. M-Ideals and the Basic Inequality. J. Approx. Theory 76, (1994), 21-30. MR 1257062 (95i:47080)
  • 23. T. S. S. R. K. Rao. There are no denting points in the unit ball of $WC(K,X)$. Proc. Amer. Math. Soc. 127, (1999), 2969-2973. MR 1610781 (2000a:46056)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B20, 46B22

Retrieve articles in all journals with MSC (2000): 46B20, 46B22

Additional Information

Ginés López Pérez
Affiliation: Facultad de Ciencias, Departamento de Análisis Matemático, Universidad de Gra- nada, 18071-Granada, Spain

Keywords: Denting point, slices, weakopen subsets
Received by editor(s): September 8, 2004
Published electronically: August 15, 2005
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society